Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Des Moines, IA

August 6, 2000Carroll County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 6, 2000, 4:47 AM CDT for Carroll County, Sac County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 4:47 AM CDT (09:47 UTC)
Expired
Aug 6, 2000, 5:15 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Carroll County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:00 AM CDTHail 0.75Wall Lake, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4202 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS53 KDMX 060947
SVRDSM
IAC027-161-061015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
447 AM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 515 AM

* AT 442 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ODEBOLT...OR ABOUT 54 MILES WEST OF FORT
  DODGE...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAKE VIEW AROUND 450 AM
  NEAR BREDA AROUND 500 AM
  NEAR AUBURN AROUND 510 AM
  NEAR LIDDERDALE AROUND 520 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

CLEMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:18 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 6, 3:18 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT SUN AUG 6 2000

TOUGH FCST AHD WITH MANY THINGS TO CONSIDER AS IA RMNS ON SRN EDGE
OF WLYS. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS FM NE PNHDL THRU
DAKOTAS...WITH OTHER UPSTREAM WVS THRU MT AND WY.  EVEN THOUGH LOW
LVL SUPPORT IS NIL AND OUTFLOW WELL AHD OF TSTMS...DYNAMIC EFFECTS
OF SHRT WVS THRU UPR MO VLY ARE APPARENTLY ENOUGH TO KEEP ELEVATED
TSTMS JUST ENTERING NWRN IA GOING.  THUS XPC THESE TO PROGRESS ACRS
NRN SXNS THIS MRNG.  07Z SFC ANLYS INDCS OUTFLOW HAS ENTERED
NWRN FA.  OTRW CNVGNC ALG WEAK CDFNT FM KS ACRS ERN NE INTO NRN MN
RELATIVELY MINIMAL.  WEAK CNVGNC ALSO NOTED ALG SUBTLE WRMFNT FM IA
TO IN/MI BORDER.  QUESTION FOR LATER TDA WL TURN TO WHETHER LEFT OVR
MESOSCALE BNDRYS AND APCHG FNT WL BE STG ENOUGH TO GENERATE MORE
TSTMS.  ETA LOW LVL CNVGNC MUCH WEAKER THAN AVN BUT EXTRAPOLATION OF
SHRT WV INVOF NE/SD SHOULD MAKE IT TO FNTL PSN BY LATE AFTN SO XPC
MORE DVLPMT CONSIDERING AVBL LOW LVL MSTR AND POTENTIAL
INSTABILITY.  PLACEMENT WL BE DIFFICULT BUT BEST GENERAL LOCATION
WOULD APPR TO BE OVR SERN SXNS OF FA.

FOR TNGT FNT SHOULD FINALLY PUSH S OF FA GIVING US A TEMPORARY
BREAK.  HWVR LOW LVL RIDGING IS SHRT LIVED WITH RTRN FLOW BGNG AGN
SUN NGT.  00Z AVN WEAK WITH THETA-E ADVCTN AS IS QUICK LOOK AT NEW
06Z ETA BUT CONFIDENCE NOT HIGH ENOUGH TO DROP...SO WL CONT GOING
LOW POPS.  SITUATION MON BCMS MORE DIFFICULT.  BOTH AVN AND ETA
GENERATE SGFNT MCS ACRS UPR MS VLY...BUT EXACT LOCATION UP IN THE
AIR WITH AVN FARTHER N.  00Z ETA SEEMS TO PICK UP ON MT/WY SHRT WV
BETTER WHICH MAY PUSH BACLIN ZN A BIT FARTHER S SO WL GO WITH ETA
QPF PLACEMENT THRU HEART OF FA MON INTO MON NGT. AVN ALSO APPRS TO
SUFFER FM CONVECTIVE FEEDBACK.  WL NOT GET TOO AGRESSIVE BUT
DEFINATELY RAISE LOW POPS AND MENTION HVY RAIN POSSIBILITIES.  00Z
ETA PWS ARND 2 INCHES...SHOWALTER INDICES AS LOW AS MINUS 9 AND LOW
LVL JET FEEDING RGT INTO IA.  GUID POPS ALL FAIRLY LOW THRU PD AND
ARE REALLY NO HELP.  NO SGFNT CHGS TO EXTENDED.

TEMP WISE FWCS AGN SEEM TOO WRM...SCPLLY TDA CONSIDERING WL START
OUT WITH FOG AND LGT WNDS.
,
.DSM...NONE

SMALL

In the hours before

Special weather statement, Aug 5, 11:10 PM CDT, 5 hours 37 minutes before
IAZ070>075-081>086-092>097-060500-

SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT SAT AUG 5 2000

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE SOUTHERN THIRD OF IOWA.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...

ADAIR          MONROE
ADAMS          RINGGOLD
APPANOOSE      TAYLOR
CASS           UNION
CLARKE         WAPELLO
DAVIS          WARREN
DECATUR        WAYNE
LUCAS
MADISON
MAHASKA
MARION

SOME CITIES NO LONGER IN THE WATCH ARE..

ATLANTIC          CHARITON
WINTERSET         OTTUMWA
INDIANOLA         BEDFORD
KNOXVILLE         LEON
OSKALOOSA         BLOOMFIELD
CORNING           CORYDON
CRESTON
OSCEOLA

KNOLLHOFF
Special weather statement, Aug 6, 12:59 AM CDT, 3 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT SUN AUG 6 2000

HAZARD--SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME
SEVERE...WITH HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO AROUND
60 MPH.

AREA OF CONCERN--NORTH OF A LINE RUNNING FROM DENISON TO
WATERLOO.

TIMING DETAILS--2 AM TO 6 AM.

METEOROLOGICAL COMMENTS--MOIST AND VERY UNSTABLE AIR MASS IS IN PLACE
OVER IOWA WITH DEW POINTS FROM 65 TO 70 ACROSS NORTHERN
SECTIONS OF THE STATE. A UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST
ACROSS EASTERN SECTIONS OF SOUTH DAKOTA IS FORECAST TO ENTER
NORTHWEST SECTIONS OF THE STATE DURING THE PRE-DAWN HOURS. A LINE OF
THUNDERSTORMS...SOME SEVERE ARE CURRENTLY DROPPING SOUTHEAST THROUGH
SOUTH DAKOTA. THIS LINE IS EXPECTED TO REACH EMMET COUNTY AFTER 2
AM. THE VERTICAL SHEAR WILL BE MARGINAL...HOWEVER INSTABILITY WILL BE
SUFFICIENT TO OFF SET THE WEAKER SHEAR TO PRODUCE SOME SEVERE
THUNDERSTORMS. THE POTENTIAL FOR TORNADOES IS SMALL OVER NIGHT.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING
AFTER 2 AM. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD LISTEN FOR
NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningDMXCrawford30 min
Aug 5, 8:35 PM CDTSevere Thunderstorm WarningDMXCass40 min
Aug 5, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass33 min
Aug 5, 9:43 PM CDTSevere Thunderstorm WarningDMXAdair32 min
Aug 6, 5:30 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min
Aug 6, 3:04 PM CDTSevere Thunderstorm WarningDMXMonroe41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.